Watch those meds!
Well it’s been 5 weeks since my operation on my nerves. It seems to have worked, I’m still too tender to put my full weight on my leg. (I’ve even been putting on my leg for short periods, yes I know i’m naughty). My stitches have all healed up (did that within 2 weeks) and it’s just the insides that need to heal now. Just call me Deadpool. 🙂
But what I’m going to talk to you about today is our little helpers, the pills.
Now as you know, since my accident I had been taking Amitriptyline. Which is a drug prescribed mostly for depression in high doses. Its also a neuro-inhibitor, and dulls the pain signals to the brain stopping spasms and nerve pain. It also keeps your Serotonin levels high. (the happy hormone), hence why it’s taken for depression. Known as my happy pills I was on a high dose four years ago, then went down to just 20mg (two tablets) before bed. As they also make you tired, happy and tired, what’s not to love about that?
Then after my recent operation I started taking my Gabapentin 200mg three times a day. This is another neuro-inhibitor, this time it’s given to epileptics and also acts on the hormone that stops pain signals to the nerves. Also if the pins and burning needles feeling was really bad on a night I had the usual. Ibuprofen, Paracetamol, and codeine to fall back on. I was also taking a herbal stress relief tablet called Kalms. So for the first month I was a high as a kite happy bunny, then the side effects kicked in.
All of the above make you constantly tired. Plus Gabapentin (neurotontin) messes with your brain chemistry, so after a while you find it hard to think straight. You forget simple names for things. Like I asked my mum to pick me up a pack of those, things you know you put cards in them… small folders, sticky.. erm… envelopes, yes that’s it. I’m not joking. I was finding myself tongue tied over simple things. Then 5 days ago I was talking to my dogs (as you do) and I began to stutter. I thought, this isn’t right.
I was also drinking 2-3 mugs of caffeinated coffee just to stay awake during the day. This might not seem a lot to you. But I’m a decaf girl, simply because I get stomach ulcers. I’m currently suffering from painful bladder syndrome, and it’s one of my IBS triggers (just call me miss healthy 2016).
So not only was I a bumbling idiot, my stomach was upset, I was getting up during the night to pee 8-10 times and not sleeping till 2am!
Also my mood had dropped.
I had decided to start up my own business. I needed a focus, something to occupy my mind from the endless repetition of operation, healing, walking a bit, feeling pain, operations etc, etc. I had decided to open an e-shop that sells gothic-themed loose leaf tea and other oddities. Called Monster Mash Teas (shameless business plug)….
Now with any start-up you’re going to come across problems, especially when you’re dealing with something that people are going to consume. There’s environmental health, and laws to abide, and loads of other stuff. But rather than meeting these problems head on, and just going okay I can’t do that what’s the other option. I would scream, and cry and suddenly not want to be here anymore.
I hadn’t had these dark feelings in a long time. But a little voice right at the back of my brain whispered, yes you’re coming up against problems but its not the end of the world. This was just supposed to be a fun distraction. If it’s not fun then quit, big deal, why you crying?
And that was it, why was I so upset? I then went back to look at my medication. Yes I wasn’t in any pain, but have you ever read the side effects of Amitriptyline and Gabapentin?….. Are you like me and just throw that bit of paper away inside the box, because it gets in the way when you pull out your tablets? Well go now and have a look. Amitriptyline is the scariest.
(Usually taken for depression and epilepsy and nerve pain)
Sensitivity to the sun
puffy swelling of the face
low sodium levels
fever or chills
ulcers in mouth or throat
unusual tiredness or weakness
Depression – thoughts of suicide
breast swelling in men and women
swelling of the testicles (not in women 🙂
changes in blood sugar levels
inappropriate secretion of the hormone ADH which may make you urinate more frequently!
pins and needles!
feeling faint when getting up
very low pressure
buzzing or ringing in the ears
Then when you quit, expect: feeling sick, malaise, headaches, mood swings, to occur for 2-7 days.
Gabapentin (neurotontin) (taken for epilepsy and nerve pain)
lack of coordination
low white blood cell counts
anger towards others
difficulty with speaking
loss of memory
difficulty with coordination
unusual eye movement
high blood pressure
flu like symptoms
increase in weight
breast enlargement (never a bad thing 🙂
low sodium levels
All high-lighted are what I was suffering from. When the dark thoughts started I didn’t care what pain I would be in if I came off them I had to stop, so I did. Now I appreciate all medication has side effects. i.e paracetamol, you take for a headache can cause a headache 🙂
But the two meds above rather than just blocking the pain for a short while like Codeine and ibuprofen etc. They mess with your brain chemistry and hormone levels. Just like the injection pill I had stopped taking at the beginning of the year. That was a very high dose of Progesterone. For 10yrs it did the job, stopped my periods totally. No more agony each month and fainting due to low blood pressure. But it made me retain water like a Baobab tree. (Google it, then stick eyes and a little black wig on it.) I also was an emotional wreck, and that was before the accident.
Then when I quit, my body had got so used to the high Progesterone that I developed Bladder Cystitis. (or painful bladder syndrome.) Basically my hormones were so messed up it acted like an auto immune disease and started attacking the walls of my bladder. Creating sore masts that were irritated with anything acidic (hence peeing 10 times a night). And also doctor said best thing for that….you guest it Amitriptyline!!!!
After research I found that your body will return to ‘normal’ up to 12 months after quitting the injections. So I think once my hormones sort themselves out, it should stop attacking my bladder. In the mean time. Just drink Camomile tea, and milk. No more drugs!!
So to cut a long story short, I quit taking anything. I appreciate if you are on high doses, DO NOT JUST QUIT. This can cause all sort of nasties like fits etc. Just lower your doses, say go from 900mg Gabapentin. to 600, then 300 then 100, over 2 weeks.
I had only been taking a low dose of Amitriptyline, and only 900mg of Gabapentin for 4 weeks.
I’m still here, and you know what, I feel much better. I’m not tired anymore, I’m only in slight pins and needles pain. Which if needed I can take normal pain killers for. But most importantly I’m not depressed anymore, and can look back to last week and think my god, what was I thinking.
Its scary that if I didn’t have my dogs, what I would have done.
So this is really going out to you guys that are alone at home. Look at your meds, look at the amount you are taking. Look at the side effects. If you can’t go day to day without taking something, then look for alternatives that don’t affect your hormones!
So I shall finish today’s sermon by telling you about my new tattoo I got at the weekend.
I went and got it done on the spur of the moment. In a parlour, done by a girl who had only 2yrs experience, and whose hands shook as she did it. (Note to others, do your research BEFORE getting any tattoo done!)
It was only words so not that bad, its a bit wobbly. But I actually like it, it looks like I’ve got a pen and decided to write a note to myself. (pic attached)
‘And God gifted Solomon with many magical treasures, one was a ring that granted the power to make the saddest man happy and the happiest man sad, and written on it were these words. ”THIS TOO SHALL PASS” (old Hebrew saying) So things won’t always be this bad but when they are good treasure them as they too wont last. 🙂
Take care x